If the cause of your higher blood sugar is from the Abilify, then stopping may resolve the problem though in some cases it does not and blood sugar levels continue to be increased. The following is from the literature concerning this topic:
Patients with an established diagnosis of diabetes mellitus who are started on atypical antipsychotics should be monitored regularly for worsening of glucose control. Patients with risk factors for diabetes mellitus (eg, obesity, family history of diabetes) who are starting treatment with atypical antipsychotics should undergo fasting blood glucose testing at the beginning of treatment and periodically during treatment. Any patient treated with atypical antipsychotics should be monitored for symptoms of hyperglycemia including polydipsia, polyuria, polyphagia, and weakness. Patients who develop symptoms of hyperglycemia during treatment with atypical antipsychotics should undergo fasting blood glucose testing. In some cases, hyperglycemia has resolved when the atypical antipsychotic was discontinued; however, some patients required continuation of anti-diabetic treatment despite discontinuation of the suspect drug.
Hope this helps,
Not sure if you did a fasting lab test prior to starting abilify to use as a baseline to compare in the future. You will have to speak to your primary doctor in concern to this and then back with your psychiatrist to outweigh the benefits of you staying on. In the mean time do not stop without contacting your psychiatrist first. Then start eating more health, drink plenty of water and exercise. This will help lower your sugar levels down. Then if you and psychiatrist decide that it benefits you to stay on you will need to monitor your sugar levels and continue to eat more healthy, plenty of water, and exercise to reduce the chances of increasing sugars any higher. One thing that my husband did in this was to cut out white bread, flour tortillas and eat baked chicken with salad for a whole month. Plus take omega 3 suppliments as well. It helped lose weight, bring down sugar levels and over all health. Hope this helps with your answer.
Just my own experience as it pertains to the weight loss issue Kytteneyes. I would not expect to lose very much weight while taking an anti-psychotic and a mood stabilizer. I came off both for a year, and easily lost 97lbs (which had ALL been gained courtesy of these drugs. Never was heavy in my life prior to consuming these drugs!). Right now I am back on both, but having switched abilify for zyprexa. Even on a regular diet of 1,300 calories plus a brisk 5-mile walk, I have still gained 8lbs in 16 months... weight is creeping back. The most I can hope to do with this rigid lifestyle is maintain weight; but for me, weight LOSS is out of the picture. The consensus seems to be that you should not expect weight loss wonders while consuming this stuff, no matter what you do.
- Abilify Information for Consumers
- Abilify Information for Healthcare Professionals (includes dosage details)
- Side Effects of Abilify (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Feb 2010 • 1 answer
Posted 21 Jun 2012 • 2 answers
Posted 16 Feb 2013 • 15 answers
Posted 14 Nov 2014 • 3 answers
Posted 25 Jul 2016 • 1 answer